Alert archive / Michigan / Flash Flood Warnings in 2001
Flash Flood Warning 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Oct 24, 2001, 1:54 PM EDT for Allegan County, Kent County, Ottawa County, Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2001, 1:54 PM EDT (17:54 UTC)
- Expired
- Oct 24, 2001, 7:15 PM EDT
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGRR 241756 FFWGRR MIC005-081-139-242315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 154 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... KENT COUNTY IN MICHIGAN ALLEGAN COUNTY IN MICHIGAN OTTAWA COUNTY IN MICHIGAN * UNTIL 715 PM EDT * AT 145 PM EDT...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN STRETCHED FROM GRAND RAPIDS...SOUTHWESTWARD TO NEAR SAUGATUCK. THESE STORMS WERE MOVING NORTHEAST AT 40 MPH. THESE STORMS WERE PRODUCING 1 TO LOCALLY TWO INCHES OF RAIN IN AN HOUR. THIS IS ENOUGH RAINFALL TO CAUSE FLASH FLOODING OF SMALL STREAMS AND CREEKS. ALSO MAJOR PONDING OF WATER ON ROADWAYS AND UNDERPASSES IS LIKELY ACROSS THE WARNED AREA. BY 300 PM...THESE STORMS SHOULD BE EAST OF THE AREA. ADDITIONAL STORMS ARE STILL POSSIBLE THROUGH THE EVENING. THIS REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS ISSUED EARLIER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. MJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 12:30 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 24, 12:30 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SUMMARY OF HAZARDS NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1230 PM EDT WED OCT 24 2001 WILL BE ISSUING A HIGH WIND WARNING FOR LATE TONIGHT THROUGH THURSDAY NIGHT FOR 30 TO 40 MPH WINDS...WITH GUSTS TO 60 MPH. PRODUCT IS ARBNPWGRR WILL ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT ALONG AND SOUTH OF A LINE FROM MUSKEGON COUNTY TO GRATIOT COUNTY. PRODUCT IS ARBFFAGRR WILL BE COMING OUT WITH A LAKESHORE WARNING FALL ENTIRE LAKESHORE. PRODUCT IS ARBLSHGRR LATEST ETA CONFIRMS THE PREVIOUS RUN OF VERY STRONG WINDS LATE TONIGHT THROUGH THURSDAY. THIS RESULTS IN VERY LARGE WAVES AS WELL. CURRENT CONVECTION OVER THE LAKE...MOVING EAST NORTHEAST...WITH THE SOUTHERN CELL TAPPING THE BEST MOISTURE. LOOKS LIKE IT WILL TRACK CLOSE TO THE AREA THAT GOT HEAVY RAIN LAST NIGHT. HEAVY RUNOFF CONTINUES FROM LAST NIGHTS RAIN WITH STREAMS ELEVATED. THIS CELL COULD PRODUCE ONE TO TWO INCHES OF RAIN. RADAR ESTIMATES WILL BE OVERDONE DUE TO HAIL CONTAMINATION. THEN WITH A POSSIBLE SQUALL LINE PULLING THROUGH...MORE HEAVY RAIN IS POSSIBLE. AS FOR SEVERE WEATHER...STILL LOOKS GOOD WITH STRONG WIND FIELDS AND RAPID DESTABILIZATION UNDERWAY. LOW WET BULB ZERO VALUES WILL RESULT IN LARGE HAIL THREAT AS WELL. THE COMBINATION OF HIGH HELICITY AND CAPE COULD LEAD TO SOME STRONGER TORNADOES....THUS HIGH RISK WARRANTED. HOPE TO GET ALL UPDATED PRODUCTS OUT BY 1215 PM EDT. .GRR...LAKESHORE WARNING....NEW BUFFALO TO MANISTEEE TONIGHT THROUGH THURSDAY NIGHT. FLASH FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT MUSKEGON TO ALMA ON SOUTH HIGH WIND WARNING ALL OF SOUTHWEST LOWER MICHIGAN LATE TONIGHT THROUGH THURSDAY NIGHT. MJS
In the hours before
Local storm report, Oct 24, 1:03 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
103 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM CITY OF HOLLAND MI .75 INCH HAIL
10/24/01 OTTAWA
1245 PM HOLLAND MI .75 INCH HAIL
10/24/01 ALLEGAN
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:35 AM EDT | Special Marine Warning | GRR | 115 min | |
| Oct 24, 2:35 AM EDT | Special Marine Warning | GRR | 115 min | |
| Oct 24, 3:43 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 47 min |
| Oct 24, 11:04 AM EDT | Special Marine Warning | GRR | 71 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:27 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 48 min |
| Oct 24, 3:55 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 15 min |
| Oct 24, 5:20 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 40 min |
| Oct 24, 5:32 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 43 min |
| Oct 24, 5:55 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 50 min |
| Oct 24, 6:17 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 43 min |
| Oct 24, 6:33 PM EDT | Tornado Warning | GRR | Barry, Eaton | 27 min |
| Oct 24, 6:41 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 64 min |
| Oct 24, 6:53 PM EDT | Tornado Warning | GRR | Clinton, Ionia | 52 min |
| Oct 24, 7:00 PM EDT | Tornado Warning | GRR | Eaton, Ingham | 30 min |
| Oct 24, 7:13 PM EDT | Flash Flood Warning | GRR | Allegan, Kent, Ottawa | 3 hr |
| Oct 24, 7:25 PM EDT | Tornado Warning | GRR | Gratiot | 50 min |
Nearby
Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.